Sitting in a brightly lit room next to four strangers at AIDS Vancouver Island’s newest health clinic on Jacklin Road, a number of supplies sit scattered on the table.
There are syringes, three amples, a face shield and blue gloves – all supplies participants hope they’ll never have to use, but must be prepared to do so in a life-and-death situation.
The supplies are part of a small black naloxone kit distributed by the B.C. Centre for Disease Control’s Take Home Naloxone program to administer should someone overdose, and were free during a training session at the health clinic last week.
But to say injecting naloxone (AKA narcan, a temporary opioid blocker) is easy, would be an understatement. There’s a checklist of things to run through in one’s mind to keep someone who is overdosing alive – at least long enough for paramedics to get there – and is a skill many people are becoming familiar with.
“In light of what’s going on and the [opiod] crisis, it’s really great for people to know. It helps break down the stigma associated with drug use, overdose and fentanyl, and helps people think about it in a different context,” said Kim Toombs, a harm reduction counsellor with AIDS Vancouver Island who runs on-demand naloxone training sessions around Greater Victoria. “If you run into the situation, you want to have the tools. You want to know how to respond.”
Toombs said the number of people taking naloxone training from all walks of life has increased significantly in the last few years, and it’s not hard to see why. According to the B.C. Coroners Service, more than 1,200 people have died from illicit drug overdoses so far this year in the province, with the highest rates in Vancouver, Surrey and Victoria. In 2017, there have been 198 illicit drug overdoses on Vancouver Island between January and October.
Even in Greater Victoria, Toombs has trained software developers who see people overdose in backalleys, bar staff and security companies, as well as bakery staff and coffee shop employees who could find someone overdosing in their washrooms.
“It’s much more broad, people in general want to get trained. They could have no connection to it but they want to get trained,” said Toombs, who has had to administer naloxone countless times and noted practice is the key.
The key to responding to an overdose is the acronym, SAVE ME, while stands for stimulate, airway, ventilate, evaluate, muscular injection and evaluate. The first step is checking to see if the person is responsive, by calling their name or moving their foot. If they are unresponsive to pain and are not breathing, they could be suffering an overdose, at which point 911 should be called.
The most important step, said Toombs, is breathing for someone through the face shield, which could be more effective than the naloxone itself. During an overdose, the brain forgets to fire the signals for a person to breathe, which can cause brain damage and increase the risk of cardiac arrest.
First do a sweep of the mouth to ensure there is nothing blocking their airway. Then insert the face shield and begin breathing into their mouth – one breath of air for every five seconds for the next 30 seconds for the entire process.
If they are still not breathing, next comes the naloxone injection which must be inserted into their thigh, buttock or deltoid (the uppermost part of the arm). While it takes about three to five minutes to kick in, during that time you should continue to breathe for that person through the face shielf while preparing the next dose for injection.
Finally, check to see if there is any change, if not, another injection could be necessary, said Toombs, noting she’s had to administer naloxone as many as three to four times before there is a change.
One of the big things is also how to interact with someone once they wake up. Toombs said compassion is key and will go a long way, especially when the person may be feeling embarassed, confused or angry about overdosing.
To gets hands-on experience at a naloxone training session in the West Shore, go to Island Health’s public health unit on Wale Road or visit towardtheheart.com and search for training in any B.C. community. People can also complete new training online and on their mobile device at naloxonetraining.com.